Tuesday, 15 February 2011

Help - can children have depression?


I love my boy I really do but at the moment he is breaking my heart and I don’t know what to do.
There is no life in him he slouches about and seems uninterested in anything. I asked him what was wrong and he said he just wanted to sleep because it was quiet. “I only want to sleep Mamma,” he said.
He’s only seven, though in a month he’ll be eight, and he doesn’t seem to care about anything at the moment. Not his toys, his friends, school work. He whines a lot and is beastly to his brother and well I land up shouting at him in frustration as he doesn’t seem to hear anything I say such as put your shoes on, sit up, eat your food. It seems as if I am always telling him off and it’s exhausting. I tried cajoling him, letting him be but it just gets worse. So I chivvy him, hassle him and push him along.
Recently he’s gone off his food and the boy, who once was adventurous, now picks or else says he doesn’t like it and I am at a total loss.
This morning he peed on the rug in his room. He couldn’t be bothered to go to the loo so he just peed. I will add that he peed in his nappy, as due to his epilepsy he has problems staying dry at night. But this was when he was wide awake. He doesn’t seem to mind that his nappy is full of pee. It stinks and must be so uncomfortable. I don’t understand why he doesn’t care.
I thought once we got his epilepsy under control which we have life would be so much easier for him but it isn’t. And it’s so unfair.
So now I am looking for ways to help him to boost his self-esteem to make him happy and I feel that I am not the one to do this, I don’t know how. I don’t know how to help him as he doesn’t seem to want to help himself...
It worries me because his behaviour seems very like that of someone who is depressed but can children get depression?
I thought about his epilepsy medication he’s currently on Ethosuximide and Sodium Valproate both of which have depression as a side effect…but surely not in one so young?

16 comments:

Miss Sadie said...

Bear has lived with chronic depression since his teens. I don't know about children as young as yours. But given that depression has to do with brain chemistry, and that depression is a side-effect of his epilepsy meds, it would be worthwhile make some detailed notes of his behaviour (as you've started) and discuss them with his physician.

Living with depression is not fun; it can be completely debilitation.

Jude said...

If he's not shown signs of this before he went on that medication then I would certainly mention it to the Doctor.

On a different note, my 6, going on 7 year old has absolutely no problems with weeing in, or sitting in a stinking wee filled nappy - and he has no excuse!

Aspie in the family said...

I found your blog on BMB and thought I'd drop in and say sorry to hear you're having a rough time. My son has also had mental health problems. We found CAMHS (mental health services for children/adolescents) very helpful. If its not related to his medication then I would think about getting a referral from the GP.

Mud in the City said...

Agree with Miss Sadie. If the depression is (potentially) linked to the medication then it is an issue of physical chemistry and not adult emotion. Can't hurt to mention to the Dr?

CAMILLA said...

Hello Tattie,

Perhaps worth considering asking your GP about the medication that your son is on, know that many drugs can cause side affects of depression.

Wondering too if maybe your son is worried about other issues that are making him feel depressed, if maybe he is worried at school.

XX

Expat mum said...

My sis is a child psychotherapist and sees depressed children all the time. You should be able to get a referral from your GP to someone that can help, if not there is a directory of therapists which should list people in your area. The pee-ing sounds like something is going on in his little head, definitely.

Tattie Weasle said...

Miss Sadie - astarted taking notes. Am really worried about this. Think it's more because of my own depression...
Jude - desperately trying to get appointment with consultant but so far earliest is not until 30th March! Will visit GP to see if that hurries things along...
Aspie in the family - Thank you for dropping by. I will certainly look up CAMHS.
Mud - You're right will call doctor.
Camilla - I am trying to get him to talk but it's so difficult. Hoping he'll talk to Granny when you go to Yorkshire next week.
Expat Mum - it was the peeing that got me seriously worried and then I started to bring everything else together.
Everyone thank you SO much for your kind support it means a lot to me for I feel I am not a very wise mother.

legend in his own lunchtime said...

It might be the dosage too. Too much, too little can have significant effects. My friend's son went through similar symptoms, until they found the most effective dose. Now he's off into the wide world without a care.
Hang on in there.

Tattie Weasle said...

Legend - Thank you that makes me feel a whole lot more hopeful. Will still book appointment with Doctor and consultant!

mrsnesbitt said...

Am pleased you got support here, it does sound such a worrying time. (((HUGS)))

Potty Mummy said...

Tattie, can't help I'm afraid, but I AM thinking of you.PM x

Von said...

Tattie you need to get help straight away before this goes any further.There will be a solution and you need to find it, it may be a combination of things but don't let up and don't be put off.

Pondside said...

Oh Tattie, what a worry for you. It sounds like you will seek some help through your GP. Don't be afraid to be a squeaky wheel on your son's behalf. You know him better than anyone and know that he is having a hard time.
Thinking of you - please let us know what happens when you finally see a specialist.

Ladybird World Mother said...

Poor you, Tattie, and poor little boy... have read through the comments and you have some sound advice there, and are taking it, so that's brilliant. Just one more thing, what we do at pre-school is have a 'feelings basket' which we use when a child is feeling out of sorts, for whatever reason. Really useful. If you get some things that your boy really loves, or pictures of them, and put them in a box or some sort of container, it might just start him talking, and you might just see a glimmer of what is going on. It may be simply that his medication has awful side effects. it may not. Pictures of him doing stuff he loves, his favourite teddy bear, a much loved book, etc. It must be so bewildering for him not knowing WHY he feels like he does... talking about it just might help, without him really realising that he IS talking about it.
Am wittering. Will send up a prayer for him and you. Oh, and you are a fab mother. Just so you know. xxx

resewn sally said...

I don't know about effects in children, but i was put on Sodium Valproate recently for headaches, and the side effects were horrific! I had suicidal thoughts as well as some really disturbing thoughts. At one point I was ready to stab an innocent painter as i thought he'd assaulted my son. My son wasn't even in the house!
I think you're doing all you can do. I hope he feels better soon.
(((hugs)))

Nicola said...

Oh dear. What a heart rending post. I am no expert but it really does seem like depressive tendencies, doesn't it...the listlessness and lack of caring.

How very sad. I wish I could be of more help and I very much hope you find some answers - and that your adorable boy feels happier and more enthusiasm for life. xxx

Go on you know you want to...

LinkWithin

Blog Widget by LinkWithin